Nebraska, 2013

Hail and Damaging Winds in Nebraska, July 30, 2013

July 30, 2013 · NWS LBF · 29 events in 7 counties and zones

Severe thunderstorms developed over the northwestern Sandhills and moved east during the late afternoon and evening hours of July 30th. Hail to the size of golfballs and winds estimated to 70 MPH broke windows out of cars and homes near Crookston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$571,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed over the northwestern Sandhills and moved east during the late afternoon and evening hours of July 30th. Hail to the size of golfballs and winds estimated to 70 MPH broke windows out of cars and homes near Crookston. Later that evening, a large supercell thunderstorm developed over northern Lincoln County and tracked to the southeast, impacting North Platte and the surrounding areas. A storm survey north of North Platte estimated the highest thunderstorm wind gusts at 97 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 2:21 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 30, 2:21 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT TUE JUL 30 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 320 PM CDT TUE JUL 30 2013

SEVERE THUNDERSTORM WATCH IN PLACE FOR NORTHERN AND WEST CENTRAL
NEBRASKA GENERALLY ALONG AND NORTH OF HIGHWAY 2. ONGOING
THUNDERSTORMS OVER NORTHERN NEBRASKA WILL CARRY EAST INTO NORTH
CENTRAL NEBRASKA OVER NIGHT AS THE FRONT OVER CENTRAL SOUTH DAKOTA
MOVES SOUTH TONIGHT. BUFR SOUNDINGS HINT AT REDEVELOPMENT OF FOG
OVER SOUTHWEST NEBRASKA EARLY WEDNESDAY MORNING. HAVE LOWERED
TEMPERATURES ACROSS WESTERN NEBRASKA TONIGHT EXCEPT OVER SOUTHWEST
AND NORTH CENTRAL WHERE CLOUDS AND FOG SHOULD KEEP TEMPERATURES UP.
FOG TO BURN OFF EARLY ON WEDNESDAY BUT COOLER AIR IN BEHIND FRONT
WILL KEEP MUCH OF NORTH CENTRAL NEBRASKA IN COOLER TEMPERATURES.
TEMPERATURES IN LOW 80S NORTH AND UPPER 80S EXTREME SOUTHWEST.
SLIGHT CHANCE OF THUNDERSTORMS IN THE ONEILL AREA THROUGH THE
MORNING AND THEN SHIFT TO SOUTHWEST AND SOUTH CENTRAL LATE AFTERNOON
WITH A WEAK LOW DEVELOPING ALONG THE FRONT OVER SOUTHWEST NEBRASKA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 PM CDT TUE JUL 30 2013

A DISTURBANCE WILL MOVE INTO THE FORECAST AREA WEDNESDAY NIGHT. HAVE
INCREASED POPS TO 50 PERCENT PORTIONS OF SHERIDAN AND WRN CHERRY
COUNTY AFTER MIDNIGHT. THE NAM MODEL HAS BEEN CONSISTENT SHOWING
THIS AND THE 12Z GFS IS COMING IN LINE. THIS DISTURBANCE WILL SLOWLY
MOVE SOUTHEAST THURSDAY INTO THURSDAY NIGHT. HAVE INCREASED INTO
LIKELY POPS CENTRAL AND EAST. A WEAK COLD FRONT WEDNESDAY NIGHT WILL
SLOWLY LIFT NORTHEAST AS A WARM FRONT THROUGH THURSDAY
NIGHT...FURTHER AIDING IN LIFT. THERE IS THE POTENTIAL FOR SEVERE
STORMS THURSDAY INTO THURSDAY NIGHT WITH FAVORABLE DEEP LAYER SHEAR
AND INSTABILITY. HIGHS THURSDAY MAINLY IN THE MID 80S.

MAINLY A SLIGHT CHANCE FRIDAY WITH INCREASING 30-40 POPS FRIDAY
NIGHT. CREST OF UPPER RIDGE AXIS TO BE ACROSS NEBR PANHANDLE AND ERN
CO. AFTERNOON STORM DEVELOPMENT TO PUSH EAST IN THE EVENING AND
OVERNIGHT. SIMILAR SETUP THROUGH SATURDAY NIGHT. A NORTHWEST FLOW
SETS UP SUNDAY THROUGH TUESDAY WITH A 20 TO 30 PERCENT CHANCE DAILY.
HIGHS MAINLY IN THE MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1255 PM CDT TUE JUL 30 2013

HAVE ADDED VCTS IN THE VTN TAF BASED ON THE IDEA OF BETTER
CONVECTIVE COVERAGE ACROSS NC NEBRASKA THIS AFTERNOON AND EVENING.
CONFIDENCE ON COVERAGE FURTHER SOUTH IS NOT AS GOOD AND THEREFORE
LEFT OUT OF THE LBF TAF.

OTHERWISE HAVE GONE WITH MAINLY IFR CONDITIONS THROUGH THE
PERIOD...THOUGH SOME CONCERN ABOUT A REDEVELOPMENT OF LOW CLOUDS
AND/OR FOG AFTER 09Z TONIGHT. THINK BETTER CHANCES FOR THIS WOULD
BE EAST OF VTN TAF SITE SINCE A SHIFT TO A NORTHERLY WIND SHOULD
OCCUR BEFORE ONSET...BUT MAY HAVE TO BE INTRODUCED INTO THE LBF
TAF WITH LATER FCSTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...POWER
LONG TERM...ROBERG
AVIATION...JWS
Hazardous weather outlook, Jul 30, 2:47 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT TUE JUL 30 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-312100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT TUE JUL 30 2013 /247 PM MDT TUE JUL 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM CHAPPELL TO MERRIMAN
AND MOVE EAST THROUGH THE WESTERN NEBRASKA SANDHILLS. THERE IS A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN
NEBRASKA...MAINLY NORTH OF A LINE FROM OGALLALA TO NORTH PLATTE TO
ONEILL. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STATIONARY FRONT WILL DRIFT NORTH AND SOUTH THROUGH THE CENTRAL
HIGH PLAINS. THE FRONT IS EXPECTED TO BE THE FOCUS FOR ISOLATED
TO SCATTERED THUNDERSTORM COVERAGE DURING THIS TIME. SOME STORMS
COULD BECOME SEVERE PRODUCING LARGE HAIL AND WIND DAMAGE.

THE BEST CHANCE FOR ORGANIZED SEVERE WEATHER IS THURSDAY. WINDS
ALOFT WILL BE STRONG...MOISTURE PLENTIFUL AND SOME STORMS COULD
BECOME SEVERE PRODUCING LARGE HAIL AND WIND DAMAGE. STORMS ARE
EXPECTED TO FORM LATE IN THE AFTERNOON OR EARLY IN THE EVENING
ACROSS WESTERN NEBRASKA AND MOVE EAST AND SOUTHEAST INTO NORTH
CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN AND NORTHERN
NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Special weather statement, Jul 30, 2:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT TUE JUL 30 2013

NEZ024-302115-
HOOKER NE-
226 PM MDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOOKER COUNTY UNTIL 315
PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF MULLEN...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MULLEN...
  KELSO...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 169 AND 191.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 59 AND 70.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE
Special weather statement, Jul 30, 2:46 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM MDT TUE JUL 30 2013

NEZ094-302130-
WESTERN CHERRY NE-
246 PM MDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY COUNTY UNTIL 330
PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF WHITMAN...OR 38 MILES
NORTHWEST OF MULLEN...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITMAN ROAD CROSSING THE NORTH BRANCH OF THE MIDDLE LOUP RIVER...
  SPECKEL MEIR LAKE...
  HIRE...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 175 AND 188.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

16 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
July 30, 3:20 PM CST
Where
Cherry County, 41.54 mi SSE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -101.690

Hail, Cherry

When
July 30, 3:20 PM CST
Where
Cherry County, 37.36 mi WSW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -101.540

Thunderstorm Wind, Cherry

When
July 30, 3:35 PM CST
Where
Cherry County, 7.85 mi SE of Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.840, -101.590

Wind gusts were estimated at 60 MPH at a ranch south of Merriman.

Hail, Keya Paha

When
July 30, 4:25 PM CST
Where
Keya Paha County, 8.35 mi NW of Norden
Measured
1.75 in hail
Reported by
Public
Coordinates
42.960, -100.190

Thunderstorm Wind, Cherry

When
July 30, 4:35 PM CST
Where
Cherry County, 17.69 mi WSW of Merritt Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.530, -101.250

Wind gusts estimated at 70 MPH south of Merritt Reservoir.

Thunderstorm Wind, Hooker

When
July 30, 4:00 PM MST
Where
Hooker County, 6.03 mi SE of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.980, -100.960

Wind gusts were estimated at 60 MPH south of Mullen.

Hail, Keya Paha

When
July 30, 5:00 PM CST
Where
Keya Paha County, 9.04 mi ESE of Norden
Measured
1.25 in hail
Reported by
Public
Coordinates
42.830, -99.910

Hail, Cherry

When
July 30, 5:15 PM CST
Where
Cherry County, 22.5 mi W of Brownlee
Measured
1.75 in hail
Reported by
Public
Coordinates
42.290, -101.060

Hailstones up to the size of golfballs covered the ground.

Hail, Brown

When
July 30, 5:18 PM CST
Where
Brown County, 8.35 mi N of Long Pine
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.650, -99.720

Golfball sized hail broke a window out of a home.

Hail, Cherry

When
July 30, 5:45 PM CST to 5:55 PM CST
Where
Cherry County, Valentine
Measured
2 in hail
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
42.870, -100.550

Media reported nearly 300 cars damaged at a car dealership on the west side of Valentine.

Hail, Cherry

When
July 30, 5:48 PM CST
Where
Cherry County, 3.75 mi NE of Crookston
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.970, -100.700

Golf ball sized hail knocked windows out of cars.

Hail, Cherry

When
July 30, 6:00 PM CST
Where
Cherry County, 3.04 mi E of Crookston
Measured
1.75 in hail
Reported by
Public
Coordinates
42.930, -100.690

Hail, Cherry

When
July 30, 6:00 PM CST
Where
Cherry County, 8.99 mi SW of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -100.690

Winds gusting to 60 MPH were also reported.

Thunderstorm Wind, Cherry

When
July 30, 6:00 PM CST
Where
Cherry County, 8.99 mi SW of (Vtn)miller Fld Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.770, -100.690

Trained spotter reported 60 MPH wind gusts along with quarter sized hail.

Hail, Cherry

When
July 30, 6:06 PM CST
Where
Cherry County, Valentine
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.870, -100.550

Hail, Cherry

When
July 30, 6:14 PM CST
Where
Cherry County, 0.86 mi NW of Valentine
Measured
1.75 in hail
Reported by
Public
Coordinates
42.880, -100.560

Hail, Cherry

When
July 30, 6:17 PM CST
Where
Cherry County, 4.11 mi ESE of (Vtn)miller Fld Vale
Measured
1.25 in hail
Reported by
Public
Coordinates
42.820, -100.480

Hail, Cherry

When
July 30, 6:18 PM CST
Where
Cherry County, 3.45 mi S of (Vtn)miller Fld Vale
Measured
1.75 in hail
Reported by
Public
Coordinates
42.800, -100.550

Thunderstorm Wind, Cherry

When
July 30, 6:52 PM CST
Where
Cherry County, 10.31 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.420, -100.550

Wind gusts estimated at 60 MPH tore 3 to 4 inch diameter branches off of trees south of Valentine.

Thunderstorm Wind, Cherry

When
July 30, 6:52 PM CST
Where
Cherry County, 10.31 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.420, -100.550

Wind gusts estimated at 60 MPH damaged trees south of Valentine.

Hail, Cherry

When
July 30, 7:18 PM CST
Where
Cherry County, 9.46 mi WNW of Elsmere
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -100.360

Thunderstorm Wind, Lincoln

When
July 30, 7:27 PM CST
Where
Lincoln County, 13.83 mi N of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.350, -100.770

Thunderstorm wind gusts were estimated at 60 MPH north of North Platte.

Thunderstorm Wind, Lincoln

When
July 30, 7:31 PM CST
Where
Lincoln County, 2.95 mi WNW of North Platte
Measured
84 kt (97 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.170, -100.830

Three metal buildings were destroyed northwest of North Platte, the largest of which was 70 by 90 feet. Power lines reported down on Suburban road along with numerous large trees down. A house sustained major damage to siding and shingles on the north side of the structure.

Thunderstorm Wind, Lincoln

When
July 30, 7:40 PM CST
Where
Lincoln County, 5.55 mi N of North Platte
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.230, -100.770

Thunderstorm Wind, Lincoln

When
July 30, 7:43 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.130, -100.770

A large 4 burner grill moved 25 yards from a deck. A patio table was flipped and shattered.

Thunderstorm Wind, Lincoln

When
July 30, 7:45 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
41.130, -100.770

Numerous large tree branches down in the city of North Platte.

Hail, Lincoln

When
July 30, 8:23 PM CST
Where
Lincoln County, 4.64 mi NNW of Wellfleet
Measured
1.25 in hail
Reported by
Public
Coordinates
40.810, -100.770

Half dollar sized hail reported with 50 to 60 MPH winds.

Thunderstorm Wind, Keith

When
July 30, 9:15 PM MST
Where
Keith County, 5.52 mi NW of Brule
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.160, -101.970

Public reports tree damage with 10 inch diameter limbs down west of Brule.

Thunderstorm Wind, Chase

When
July 30, 11:00 PM MST
Where
Chase County, 4.84 mi N of Wauneta
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.490, -101.370

Thunderstorm wind gusts estimated at 60 MPH blew sheets of tin across a field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467303, 467419, 467304, 467305, 467306, 467307, 467309, 467310, 467311, 467420, 467312, 467313, 467315, 467317, 467314, 467316, 467318, 467319, 467320, 467321, 467322, 467323, 467421, 467325, 467422, 467324, 467326, 467417, 467418.